In December 2020, the Moderna coronavirus disease 2019 (COVID-19) vaccine was authorized for emergency use in the United States by the US Food and Drug Administration (FDA). Although the vaccine is supported as highly protective against the virus, shortly after its deployment, reports emerged of a few unexpected side effects in people who had a history of facial fillers.

A review of the vaccine data conducted by the FDA advisory committee found that a few patients who had existing cosmetic facial fillers had mild reactions after receiving their second doses during Moderna’s vaccine trial.1

As the number of patients who receive facial fillers continues to climb, a potential reaction to the vaccine can be concerning to those patients with existing fillers or to those who are considering facial fillers. However, these reactions are extremely uncommon, occurring in only 3 patients of the 15,184 who participated in the trial, data from the Moderna vaccine clinical trial indicate.1


Continue Reading

Many Recipients, Few Reactions

In the 3 patients with a history of cosmetic fillers, mild facial swelling was seen following receipt of the vaccine; in 2 patients, on the day of vaccination, and in the other patient, 2 days after vaccination. Filler injection had been administered 2 weeks before the vaccine in 1 patient and 6 months previously in another. Interestingly, 1 patient who had lip filler had focal lip swelling, but actually had reported a similar reaction in the lips in the past after influenza vaccination.1

So far, the facial swelling has only been observed in patients who participated in the Moderna trial; no such incidents have been reported in volunteers who were administered the Pfizer vaccine.1

For more insights on the reported reactions and their implications, we spoke with Joel L. Cohen, MD. Dr Cohen is an international expert on filler treatments and filler complications, and he has lectured internationally and authored more than 260 scientific articles and 3 academic textbooks. He serves as the director at AboutSkin Dermatology (aboutskinderm.com) in Greenwood Village, Colorado. Regarding facial fillers and the COVID-19 vaccine, Dr Cohen emphasized that the few reactions that occurred were mild, temporary, and treated with common medications such as antihistamines or steroids; importantly, these events were not unique to the COVID-19 vaccine.

Guidance

According to Dr Cohen, although the exact cause of the dermal filler inflammatory events is not yet known, it is suspected that the swelling may be a “delayed inflammatory response” related to the reactogenicity of the vaccine. The reaction may be caused by the immune system “revving up” after the vaccine, as has been seen in patients with upper respiratory infections, sinus infections, dental abscesses and other vaccines.

In response to the reactions, the American Society of Dermatologic Surgery (ASDS) released guidance including data from the FDA on reactions associated with the severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) mRNA vaccine and dermal fillers.1

The society suggests that these reactions can be immunologically triggered by viral and bacterial illness, vaccinations such as the influenza vaccine, and dental procedures.1

Patients with dermal fillers should not “be precluded” from receiving vaccines of any kind, the ASDS guideline indicates. Likewise, patients who have had vaccines should not be precluded from getting dermal fillers.1 This advice was echoed by Dr Cohen, who referred to the small number of patients who displayed this reaction compared with the overall number of participants in the trial. He believes the benefits of the vaccine far outweigh the risk for immune-stimulated temporary facial swelling filler reaction.

Responds, or Resolves

In those patients who experienced the rare reactions, the effects were temporary and resolved after treatment. Such reactions typically respond to standard treatments —antihistamines, oral corticosteroids, or hyaluronidase enzyme — or even resolve without treatment, explained Dr Cohen. The need to address any reaction appropriately underscores that patients should “see an expert who is trained to treat” potential reactions to the vaccine as complications from dermal fillers should be monitored, managed, and reported by a board-certified dermatologist, plastic surgeon, facial plastic surgeon or other plastic surgeon.

Dr Cohen also noted that no information has been released regarding fillers that the trial participants received, as some products may be more likely to cause delayed swelling. Therefore, clinicians are not able to direct their patients away from products more likely to cause a reaction toward products with no known adverse events.

In addition, specific details regarding the swelling were not made known, such as if it was general or focal swelling, Dr Cohen pointed out, such as if it was red, warm, or painful.

Members of the ASDS will continue to evaluate and monitor developments, the guideline stated.1

Ultimately, patients with dermal fillers should not be dissuaded from receiving the COVID-19 vaccine, Dr Cohen emphasized. Similarly, patients who have received the vaccine, or plan to, should not be precluded from pursuing future dermal filler injections. The ASDS encourages its members to continue their current practices with regards to dermal fillers including obtaining a pertinent medical history on all patients.1 “As we know that vaccine-related immune reactions seem to be heightened after the second dose, or if you are concerned or have a history of facial filler reactions, then consider waiting about 2 weeks after your second dose” of the vaccine to pursue cosmetic facial fillers, Dr Cohen advised. 

“Patient safety is foremost in the practice of dermatology and board-certified dermatologists take adverse effects seriously,” said Mathew Avram, MD, JD, ASDS president, in the press release announcing the guidance. “Although still very early in the vaccination process, this guidance is meant to be informational and helpful as we move forward during pandemic recovery efforts.”2

References

1. Avram M, Bertucci V, Cox SE, Jones D, Mariwalla K. American Society for Dermatologic Surgery. Guidance regarding SARS-CoV-2 mRNA vaccine side effects in dermal filler patients. Published on December 28, 2020. Accessed on January 19, 2021. https://www.asds.net/Portals/0/PDF/secure/ASDS-SARS-CoV-2-Vaccine-Guidance.pdf

2. ASDS provides guidance regarding SARS-CoV-2 mRNA vaccine side effects in dermal filler patients. Press release. Published on December 29, 2020. Accessed on January 19, 2021. https://www.prweb.com/releases/asds_provides_guidance_regarding_sars_cov_2_mrna_vaccine_side_effects_in_dermal_filler_patients/prweb17636524.htm